Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 40, NWS Dodge City, KS

April 23, 2015Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 23, 2015, 6:21 PM MDT for Hamilton County, Kansas. It was in force for 54 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2015, 6:21 PM MDT (00:21 UTC)
Expired
Apr 23, 2015, 7:15 PM MDT
In force
54 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 158 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 6:37 PM MDTHAIL 1.259 S Coolidge, KS
Apr 23, 7:00 PM MDTHAIL 17 Wsw Syracuse, KS
Apr 23, 7:07 PM MDTHAIL 1.255 W Syracuse, KSQUARTER TO HALF DOLLAR
Apr 23, 7:15 PM MDTTSTM WND GST 60Syracuse, KS
Apr 23, 7:19 PM MDTHAIL 1Syracuse, KS
Apr 23, 7:20 PM MDTHAIL 21 Ese Syracuse, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2015-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2015-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

145 
WUUS53 KDDC 240021
SVRDDC
KSC075-240115-
/O.NEW.KDDC.SV.W.0040.150424T0021Z-150424T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
621 PM MDT THU APR 23 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HAMILTON COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 715 PM MDT

* AT 620 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
  HOLLY...OR 12 MILES SOUTHWEST OF COOLIDGE...MOVING EAST AT 20 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SYRACUSE AND COOLIDGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3805 10204 3817 10177 3782 10165 3781 10165
      3781 10204
TIME...MOT...LOC 0020Z 253DEG 19KT 3791 10216 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH

$$

UMSCHEID
2 follow-up statements
726 
WWUS53 KDDC 240041
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM MDT THU APR 23 2015

KSC075-240115-
/O.CON.KDDC.SV.W.0040.000000T0000Z-150424T0115Z/
HAMILTON KS-
641 PM MDT THU APR 23 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR WESTERN HAMILTON COUNTY...

AT 640 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
COOLIDGE...MOVING EAST AT 35 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...STORM CHASER. AT 637 PM MDT...A STORM CHASER REPORTED HALF
         DOLLAR SIZE HAIL 9 MILES SOUTH OF COOLIDGE.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SYRACUSE AND COOLIDGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3805 10204 3817 10177 3782 10165 3781 10165
      3781 10204
TIME...MOT...LOC 0040Z 259DEG 31KT 3794 10196 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH

$$

UMSCHEID
566 
WWUS53 KDDC 240104
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
704 PM MDT THU APR 23 2015

KSC075-240115-
/O.CON.KDDC.SV.W.0040.000000T0000Z-150424T0115Z/
HAMILTON KS-
704 PM MDT THU APR 23 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR CENTRAL HAMILTON COUNTY...

AT 704 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES WEST OF
SYRACUSE...MOVING EAST AT 20 MPH.

HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SYRACUSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3801 10193 3810 10175 3782 10165 3781 10165
      3786 10190
TIME...MOT...LOC 0104Z 256DEG 18KT 3796 10184 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 6:01 PM MDT, 20 minutes earlier.

Area forecast discussion, Apr 23, 6:01 PM MDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
701 PM CDT THU APR 23 2015

...UPDATED AVIATION SECTION...

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 342 PM CDT THU APR 23 2015

FORECAST ISSUES IN THE SHORT TERM CENTER AROUND THUNDERSTORM CHANCES
TONIGHT AND FRIDAY AND THE SEVERE WEATHER POTENTIAL ASSOCIATED WITH
THE STORMS.

THE ATMOSPHERE OVER THE HIGH PLAINS OF EASTERN COLORADO AND FAR WESTERN
KANSAS WAS BECOMING MODERATELY UNSTABLE WITH DAYTIME HEATING THIS
AFTERNOON. A SURFACE TROUGH OF LOW PRESSURE STRENGTHENING OVER EASTERN
COLORADO WAS ALSO PROVIDING SOME LOW LEVEL CONVERGENCE AND TRIGGERING
WIDELY SCATTERED THUNDERSTORMS. SPC MESOANALYSIS SHOWS 30- 40 KNOTS
OF SHEAR IN THE 0-6 KM LAYER BUT ABOVE THIS LAYER, STRONGER SHEAR
WAS IN PLACE IN THE PRESENCE OF A STRONG SUBTROPICAL JET. THE STORMS
OVER EASTERN COLORADO WILL BE IN A FAVORABLE ENVIRONMENT TO BECOME
ROTATING SUPERCELLS. GIVEN THE STRONG EVACUATION ALOFT, LARGE HAIL
WILL BE A GOOD POSSIBILITY. THE HRRR MODEL HAS BEEN VERY CONSISTENT
WITH THUNDERSTORMS MOVING INTO WESTERN KANSAS AROUND JOHNSON AND
SYRACUSE AND POINTS NORTH THIS EVENING AROUND 23Z-01Z AND HAVE
KEPT THE BEST CHANCES IN THAT AREA EARLY THIS EVENING. AS THE
NIGHT CONTINUES, AN AREA OF THUNDERSTORMS COULD CONTINUE TO DEVELOP
OVER WEST CENTRAL AND NORTHWEST KANSAS AS A WEAK MID LEVEL DISTURBANCE
ALONG WITH THE LEFT EXIT REGION OF AN UPPER LEVEL SPEED MAX MOVES
OVER THE AREA. THE MODELS ALSO SHOW INCREASING SOUTHERLY FLOW AT THE
850 MILLIBAR LEVEL WHICH COULD ALSO HELP SUSTAIN THUNDERSTORMS THROUGH
THE NIGHT. THE BEST CHANCE FOR STORMS SHOULD BE ALONG AND/OR NORTH
OF HIGHWAY 50 AND 156. THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH
SOMEWHAT AFTER DARK BUT CAN'T RULE OUT THE POSSIBILITY OF A FEW
ELEVATED HAILERS. CHANCES FOR STORMS WILL DIMINISH LATER TONIGHT
AS THE MID/UPPER LEVEL SUPPORT MOVES EAST OF THE AREA.

ON FRIDAY, THE MAIN UPPER TROUGH MOVES OUT INTO THE CENTRAL AND
SOUTHERN PLAINS. THE MODELS DEVELOP A SURFACE LOW OVER WEST CENTRAL
KANSAS WITH A FRONTAL BOUNDARY EXTENDING EAST FROM THE LOW. BY FRIDAY
AFTERNOON THE LOW WILL BE PROGRESSING EAST WHILE A DRYLINE PUSHES
EAST ACROSS SOUTHWEST THROUGH SOUTH CENTRAL KANSAS. THE UPPER LEVEL
JET PROPAGATES EAST THROUGH THE DAY. THE 18Z MODELS ARE NOW LOOKING
LESS FAVORABLE FOR SEVERE POTENTIAL AS THE BETTER 0-6 KM SHEAR WILL
BE TO THE SOUTH AND EAST OF THE DODGE CITY CWFA DURING THE MID/LATE
AFTERNOON HOURS. WITH SOME GOOD INSTABILITY OVER THE NORTHERN AND
EASTERN SECTIONS OF THE CWA, THERE WILL STILL BE POTENTIAL FOR
SOME SEVERE STORMS AS WELL AS THE POTENTIAL FOR TORNADOES ALONG
AND NORTH OF THE FRONTAL BOUNDARY OVER CENTRAL KANSAS.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 315 PM CDT THU APR 23 2015

THE WEAK UPPER LEVEL LOW WILL CONTINUE TO MOVE EASTWARD ACROSS
THE KS/NE BORDER FRIDAY NIGHT. THIS WILL HELP PUSH A SURFACE LOW
AND ASSOCIATED COLD FRONT THROUGH THE REMAINDER OF THE CWA AND
INTO EASTERN KANSAS. A FEW LINGERING THUNDERSTORMS WILL BE
POSSIBLE ACROSS CENTRAL KANSAS AS WELL AS AROUND THE I-70 CORRIDOR
IN THE EVENING WITH PRECIPITATION CHANCES COMING TO AN END
SOMETIME AFTER MIDNIGHT. NORTHWESTERLY WINDS WILL BE FELT BEHIND
THIS SYSTEM AND CONTINUE THROUGH THE MOST OF SATURDAY. SKIES LOOK
TO BECOME MOSTLY CLEAR BY SUNRISE SATURDAY AND CONTINUE THROUGH
THE DAY SATURDAY AS DRIER AIR MOVES INTO THE AREA. WINDS THEN
SHIFT TO MORE OF AN EASTERLY DIRECTION SATURDAY EVENING THROUGH
SUNDAY AS AN AREA OF LOW PRESSURE DEVELOPS AND INTENSIFIES
SOUTHWEST OF THE AREA. THIS OCCURS IN RESPONSE TO AN UPPER LEVEL
OPEN WAVE DIGGING INTO THE DESERT SOUTHWEST SATURDAY, INTENSIFYING
INTO AN UPPER LEVEL LOW OVER THE FOUR CORNER'S REGION SUNDAY.
MODELS THEN SUGGEST THAT THIS LOW WILL MOVE EASTWARD ACROSS THE
SOUTHERN PLAINS MONDAY INTO TUESDAY. HOWEVER, WITH THIS SYSTEM
BEING MORE THAN 4 DAYS OUT TIMING AND POSITION WILL MOST LIKELY
CHANGE OVER THE NEXT COUPLE OF MODEL RUNS. IF FUTURE MODEL RUNS
PREDICT THIS FEATURE TO MOVE FARTHER NORTH, THE CWA COULD SEE SOME
BENEFICIAL RAIN SUNDAY NIGHT THROUGH TUESDAY. NEVERTHELESS, HIGH
CLOUDS LOOK INCREASE IN COVERAGE SUNDAY AS THIS FEATURE MOVES
CLOSER TO THE AREA WITH MOSTLY CLOUDY SKIES EXPECTED SUNDAY NIGHT
THROUGH AT LEAST MONDAY. WINDS SHIFT TO MORE OF A NORTHERLY
DIRECTION BEHIND THIS SYSTEM THROUGH TUESDAY. UPPER LEVEL RIDGING
IS THEN EXPECTED TO BUILD INTO THE WESTERN UNITED STATES BEHIND
THIS SYSTEM WITH HIGH PRESSURE BEING THE DOMINATING FACTOR AT THE
SURFACE. THIS WILL BRING DRIER CONDITIONS TO WESTERN KANSAS FOR
THE REMAINDER OF THE WEEK.

AS FOR TEMPERATURES, LOWS FRIDAY NIGHT THROUGH MONDAY NIGHT WILL
GENERALLY BE IN THE 40S WITH THE EXCEPTION OF SOUTH CENTRAL KANSAS
FRIDAY NIGHT WHERE LOWER 50S WILL BE POSSIBLE AND WEST CENTRAL
KANSAS MONDAY NIGHT WHERE UPPER 30S COULD BE POSSIBLE. HIGHS LOOK
TO BE IN THE 70S WITH A FEW AREAS ACROSS THE KS/OK BORDER REACHING
INTO THE LOWER 80S SATURDAY THEN DECREASE INTO THE 60S SUNDAY. THE
COLDEST DAY OVER THE EXTENDED PERIOD LOOKS TO BE ON MONDAY WITH
HIGHS POSSIBLY ONLY REACHING TO AROUND 60 DEGREES. HIGHS ARE
FORECASTED TO REACH INTO THE MID 60S TUESDAY WITH 70S POSSIBLE
WEDNESDAY. LOWS TUESDAY THROUGH THURSDAY MORNING LOOK TO DIP INTO
THE 40S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 656 PM CDT THU APR 23 2015

INITIALLY, THUNDERSTORMS MAY AFFECT THE GCK AND HYS TERMINALS
TONIGHT. WE INCLUDED A TEMPO GROUP AT HAYS, BUT LEFT OUT OF GCK
BASED ON RADAR TRENDS AS OF 0620 UTC. SHOULD TRENDS CHANGE AND
CONVECTION INCREASES OUT TOWARD HAMILTON COUNTY, WE WILL NEED TO
ADD TSRA TO THE GARDEN CITY TAF SOME TIME IN THE 02-05Z TIME
FRAME. LOW STRATUS WILL DEVELOP ELSEWHERE THROUGH THE NIGHT, WITH
MINIMUM CEILING/VISIBILITY EXPECTED TO BE IN THE LIFR CATEGORY
FROM ROUGHLY 09-14Z ON AVERAGE ACROSS THE AREA. IFR/MVFR CEILINGS
AFTER 14Z FRIDAY TO LATE MORNING AT GCK AND DDC AND AROUND MIDDAY
AT HYS. LATE AFTERNOON THUNDERSTORMS COULD AFFECT HAYS, BUT WE
WILL ADDRESS THAT IN THE TAF AS TIME APPROACHES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  81  49  78 /  40  20  20  10
GCK  50  77  48  77 /  50  20  20  10
EHA  49  76  47  79 /  30  10  10  10
LBL  54  80  48  81 /  30  10  10  10
HYS  51  73  50  73 /  60  40  40  10
P28  56  82  52  80 /  30  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GERARD
LONG TERM...HOVORKA_42
AVIATION...UMSCHEID
Hazardous weather outlook, Apr 23, 3:40 AM MDT, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
440 AM CDT THU APR 23 2015

KSZ030-031-043>046-061>066-074>081-084>090-240945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
440 AM CDT THU APR 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  HAZARDS WEATHER RISK...

  FRIDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  ELEVATED FIRE WEATHER RISK.

  SATURDAY...
  LIMITED SEVERE THUNDERSTORM RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  NO HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:10 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny65 min
Apr 23, 8:03 PM MDTTornado WarningDDCKearny27 min
Apr 23, 8:21 PM MDTSevere Thunderstorm WarningDDCFinney, Kearny36 min
Apr 24, 2:38 PM MDTSpecial Weather StatementDDCHamilton37 min
Apr 24, 2:52 PM MDTSevere Thunderstorm WarningDDCEllis53 min
Apr 24, 3:04 PM MDTSpecial Weather StatementDDCKearny41 min
Apr 24, 3:16 PM MDTTornado WarningDDCEllis29 min
Apr 24, 3:46 PM MDTSevere Thunderstorm WarningDDCEllis44 min
Apr 24, 3:48 PM MDTTornado WarningDDCEllis27 min
Apr 24, 4:17 PM MDTSevere Thunderstorm WarningDDCEllis13 min
Apr 24, 4:22 PM MDTTornado WarningDDCFinney, Scott23 min
Apr 24, 4:44 PM MDTSevere Thunderstorm WarningDDCScott46 min
Apr 24, 4:50 PM MDTTornado WarningDDCFinney, Scott25 min
Apr 24, 5:22 PM MDTSevere Thunderstorm WarningDDCEllis, Trego22 min
Apr 24, 5:39 PM MDTSevere Thunderstorm WarningDDCTrego51 min
Apr 24, 5:53 PM MDTSpecial Weather StatementDDCStafford52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.